Texas, 2016

Wildfire in Texas, December 30, 2016

December 30, 2016 · NWS AMA · 1 event in 1 county or zone

The 136 Complex wildfire began around 1330CST about nine miles south southwest of Fritch Texas in Potter county and started just east of State Highway 136. The wildfire consumed approximately seven thousand acres and was caused by a tire blowout.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 136 Complex wildfire began around 1330CST about nine miles south southwest of Fritch Texas in Potter county and started just east of State Highway 136. The wildfire consumed approximately seven thousand acres and was caused by a tire blowout. There were two homes that were threatened by the wildfire but were saved. There were no homes or other structures that were damaged or lost by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 2030CST and there were a total of ten fire departments or other fire agencies that responded to the wildfire including the Texas A&M Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 30, 11:20 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 30, 11:20 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1120 AM CST Fri Dec 30 2016

.AVIATION...
18Z TAF Cycle

VFR conditions will prevail at the three TAF sites through 18Z
Saturday. southwesterly winds 15 to 25 knots with gusts around 30
knots will diminish to around 10 to 20 knots by 00Z Saturday. Winds
will then become west to northwest 10 to 15 knots after 04Z to 08Z
Saturday...and then northerly 15 to 20 knots after 10Z to 12Z
Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 539 AM CST Fri Dec 30 2016/

AVIATION...
VFR conditions are expected through the 12Z forecast period. Winds
will be out of the southwest during the afternoon hours between 20 to
25 kts with gusts approaching 30 kts. Winds will diminish to around
15 kts after 00Z Saturday. A cold front will begin to makes its way
south toward the very end of the TAF period starting around 10Z at
KDHT/KGUY and around 12Z at KAMA. At these times, winds will then
shift from southwest to northerly.

Meccariello

PREV DISCUSSION... /Issued 218 AM CST Fri Dec 30 2016/

DISCUSSION...
Upper level pattern will become more zonal today which will
encourage a surface lee-side trough to strengthen to our west. This
trough will encourage southwest surface winds to increase today.
These stronger downslope winds will help to push temperatures above
normal once again this afternoon.

Upper level low off of the southern California coast will move this
way, but it will weaken as it does so. What is left of this low will
move across the panhandles on New Year's Eve. This system may still
have enough lift and moisture with it to bring some light rain
showers to mainly the western and central panhandles.

This system passes off to our northeast on Sunday and winds become
downslope again, so expect temperatures back above normal. Meanwhile
another upper level low dives southward through southern California
and then it moves near far west Texas by late Sunday afternoon. This
system is expected to pass too far south to bring any precipitation
to the panhandles.

All eyes will then turn to the arctic cold front which will be moving
through the panhandles on Tuesday.  Temperatures will be tricky on
Tuesday as this front could move through before sunrise Tuesday
morning in which case readings may stay in the 20s and 30s for much
of the day rather than warming up some in the morning.  At any rate,
arctic air will continue to filter into the panhandles through the
rest of the forecast.  The flow aloft will remain zonal or southwest
ahead of a positively tilted trough over the northern Rockies. This
flow may bring several minor disturbances over the arctic air across
the panhandles. These disturbances may bring enough moisture with
them to produce some snow across the region from Wednesday through
the rest of the forecast.  At this time, it looks like we will see
periods of light snow during this period as the dynamics aloft will
not be that strong. However, it does not take much lift to produce
snow in an arctic air mass.  Forecast soundings also show that there
could be some moisture in the snow growth zone, especially on
Thursday.

FIRE WEATHER...
Southwest winds will increase into the 20 to 25 mph range today.
However, low level moisture is expected to return throughout the
day. Therefore, no elevated or critical fire weather conditions are
expected. Relative  humidity values may get down below 20 percent in
the far western Oklahoma Panhandle this afternoon, but this is where
winds will likely be below 15 mph.

No elevated or critical fire weather conditions are expected through
the weekend as relative humidity values should stay above 20 percent.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/16
Hazardous weather outlook, Dec 30, 3:27 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
327 AM CST FRI DEC 30 2016

OKZ001>003-TXZ001>020-302215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
327 AM CST FRI DEC 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW IS POSSIBLE ACROSS THE PANHANDLES WEDNESDAY THROUGH THURSDAY. AT
THIS TIME...ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
December 30, 1:30 PM CST to 8:30 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665054.